Has anyone came off of invega sustenna?


#807

I don’t know of any studies that show psychosis alone to cause brain damage, but I imagine it’s surely possible. But I don’t think any amount of psychosis could cause the kind of damage that would result in an 8-11% drop in brain weight, which is how much is lost by taking a neuroleptic for 18-27 months according to a study done on monkeys.

As far as weighing the cost benefit of taking a neuroleptic, I don’t know how long I would be willing to put up with voices to stay away from a neuroleptic, but I know this: even with the good that a neuro can do, I believe that most times, the drug should be tapered off as soon as the hallucinations go away. I believe that once the hallucinations go away the brain is able to reset itself, and I can be pulled away from the drug without the hallucinations coming back. In other words, I believe that neuroleptics should ever be used a maintenance medication unless there’s just no other way, such as with perhaps a head trauma.

When I hallucinate badly I have ended up in the hospital and not by appointment. But after I’m out of that hospital my first order of business is to taper down and get rid of the drug. I go for years hallucinating only mildly at times, and that is way better than being on a neuroleptic. I have had several good years with no neuros and that’s several years that were totally worth it. Putting neuroleptics in your brain is a dangerous game. I sit the bench as often as I can and just be quiet as a churchmouse.


#808

The half life is 25-49 days, so it takes a long time to get rid of it.


#809

That’s great that it hasn’t returned to u severely after ur stay on ap.
Unfortunately I think for most people with sz I think when they come off their ap without Dr approval they tend to relapse… I say this from what I’ve heard several members say here.
And then I start to wonder if the AP is the better of two evils so to stay on it rather than remain on that relapse state. N not to delay going back on ap because it becomes harder to treat then this is scientifically backed up as well.
I do think though that it is worth going off them if the Dr approves of it just to see how it will go, well that’s my personal choice anyways. Cos yes that brain loss percentage u mentioned is high. I’ve seen this paper too n it was not nice to hear at all. But cos its personal choice I think some people would rather not come off their ap at all to see how it goes because they don’t want to risk experiencing that relapse.


#810

This is the study @ninjastar posted some time ago on psychosis and brain loss/damage:
http://schizophrenia.com/?p=692


#811

That study is evidence that the animal studies are highly valuable. A healthy non-psychotic animal losing 8-20% of its brain because of a neuroleptic stands all by itself. God knows if we didn’t have animal studies we’d hear that it’s all the fault of the mentally ill that they have brain atrophy.


#812

Yes I think so too that this animal study is valuable.


#813

I think your doctor may have prescribed you too high a dose and now you absolutely hate it because it traumatized you being on it. Perhaps half that amount would be better than both extremes


#814

Human studies are even more valuable, and human studies like the one @Butterfly linked, which were published more recently, show that schizophrenia itself causes gray matter shrinkage in schizophrenic brains. It also shows less gray matter shrinkage in people who have schizophrenia and are med compliant vs those who don’t take meds. This suggests that untreated psychosis is the main cause of gray matter loss in brains of patients with psychotic disorders.


#815

Oh I didn’t realise it also showed treated versus untreated brain loss in psychotic patients. I’ll have to read the actual study at some point. Thanks @ninjastar


#816

I highly recommend it. It’s a fascinating study. The study @Kendalika is also interesting, but less applicable than the study on humans with schizophrenia.

That said, it’s important studies like that exist, because without them, there would be less funding for the development of new drugs like lumateperone.


#817

I wish you could talk to my doctor. She wants to increase my dose. I don’t know what to, but she wants to increase it. No hallucinations or anything, she just thinks it might be low.


#818

I would have to agree with that. I’m not a scientist, but I know that in general most illness is caused by inflammation which is caused by external stressors be they physical or mental/emotional.

It is well established that schizophrenia is caused by genetic and environmental stress. The thing is meds can cause stress because they make an abrupt change to the brain and it has to adapt.

Perhaps gentler, more accurately effecting medications are needed, but the fact that Invega helps millions of people come out of psychosis is proof that it is effective. That being said maybe more care needs to be taken in deciding prescribed amounts of the drug. I personally found that the drug was too abrupt and found it difficult. However it was way better than being psychotic which stressed me to no end.

Half a glass of wine a day does the body good, but four will make it sick


#819

This post was flagged by the community and is temporarily hidden.


#820

I agree animal studies are important, but they only tell us so much. And I am not saying that antipsychotics don’t cause any gray matter loss at all. I’m saying studies have proven that the loss of gray matter is greater in untreated schizophrenia than in treated schizophrenia. It’s also important to note that the study you linked did not test Invega at all. It tested olanzapine and haldol.

If you find invega intolerable, it’s probably not the right drug for you. It is a fairly heavy-duty antipsychotic and tends to have a higher incidence of side effects. It is also one of the more effective drugs at stopping psychosis, which is why it’s still on the market. I had to try about 8 different drugs before I found one that worked for me. Every brain is different, and everyone reacts differently to every drug.

If you show you’re willing to be compliant and accurately report your symptoms, doctors are more likely to value your input and listen when you say your side effects are intolerable. I’m not saying that’s fair, but that’s how many doctors are. Try having an honest conversation with your doctor about alternative medications you can try, and you might find one that you like.


#821

Side note, but we don’t use the word “retarded” here because it is highly stigmatizing against people with developmental disorders. I have flagged your post so you can edit out that word.


#822

That’s good advice. And I’ve wondered if people weighed it out like that. I guess it’s the best we can do with what we have.


#823

I stay with Kendalika, Invega Sustenna is the worst thing ever happened in my life, I got six shots and I am now four months and a half off, I pray every day I will heal from this nightmare in a resonable amount or months/years, do you want to know all the side effects I had?

No more emotions, no more motivation, anhedonia, impaired brain, akathisia, sky high prolactin levels, weight gain, man boobs, no more sex drive, impotence, watery semen, insomnia, nightmares, headache, toothache, acne, tinnitus, constipation and constant diarreah at the same time, blurred vision, slurred speech with stiff face muscles and swollen tongue, dry mouth, watery eyes, watery nose.

After four months and fifteen days off I am still anhedonic, I have no emotions, no motivation, no sex drive and I am fat as ■■■■, but many things are gone, like the brain impairment, under the drug I really struggled to think…

And for god sake, don’t say it’s the illness, I had enormous emotions before the injection.


#824

Enormous emotions = bad
No emotions = bad
Some emotions = good

Talk to your doctor and see if they will adjust the dosage or maybe try a different medication. Med selection is a game you might have to play for a while but it’s well well worth it! You could be so much happier with your meds if you work with your doctor!


#825

Believe me I’ve been on Invega before and now that I’ve been off for a year and a few months I wish I has some amount. I feel like they may have given me too much, and I ended up coming off of it. But now that the hallucinations are back I wish I had a reduced amount


#826

what kind of hallucinations are you taking meds still